Erythroderma caused by anti tuberculoid drug in pulmonary tuberculosis and HIV infected patient: A case report
Keywords:Erythroderma, drug eruption, pulmonary tuberculosis, antituberculosis drug, human immunodeficiency virus
AbstractErythroderma or exfoliative dermatitis is a cutaneous disease characterized by erythema and scaling affecting more than 90% of body surface area. This can be resulted from malignancy, drug eruption, idiopathic and underlying disease like psoriasis, atopic dermatitis and seborrhoic dermatitis. Patients with HIV/AIDS are prone to drug eruption. A 50 year old man presented to our outpatient clinic with exfoliative scaly skin all over his body after consuming anti-TB therapy. He was diagnosed with lung tuberculosis (TB), human immunodeficiency virus (HIV) infection stage 3. Histopathological examination revealed mild acanthosis and spongiosis in the epidermis, dropping melanin, lymphocyte, histiocyte and perivascular polymorphonuclear (PMN) leukocytes in the dermis. We treated this patient by discontinuing his anti-TB drug, the suspected causative drug, hydrating with intravenous fluid, placing him in warm room and covering him with thin blanket. He was treated with methylprednisolone IV 62.5 mg/24 hours for 5 days, cetirizine tablet 10 mg once daily, topical vaselin applicative twice per day, gentamicin ointments applied on the erosive area twice daily and extra egg white diet 1700 kcal. Our patient’s condition improved after discontinuing anti-TB drugs and receiving systemic corticosteroid as well as topical emollient. Erythroderma due to the first line antitubercular drug is uncommon. It can lead to a serious potentially life threatening problem. Therefore early recognition, early diagnosis and early treatment determine the outcome.
Sterry W, Steinhoff M. Erythroderma. In: Bolognia JL, Jorizzo JL, Schaffer J V, editor. Bolognia dermatology 3rd edition. 3 ed. China: Elsevier; 2012. hal. 171-81.
Inamadar AC, Ragunatha S. The rash that becomes an erythroderma. Clin Dermatol. 2019;37(1):88-98.
Lipworth AD, Freeman EE SA. Cutaneous Manifestations of HIV and Human T-Lymphotropic Virus. In: Sewon, K D, editor. Fitzpatrick’s Dermatology in General Medicine. 9 ed. New York: Mac Graw Hill; 2019. hal. 3107-34.
Murtiastutik D. Kelainan kulit pada pasien HIV/AIDS. In: Barakbah J, Lumintang H, Martodiharjo S, editor. Buku ajar infeksi menular seksual. 1 ed. Surabaya: Airlangga University Press; 2008. hal. 244-59.
Dobson J, Levell N. Erythroderma. Medicine (Baltimore). 2017;1(1):1-5.
Barboza AC-J, Candiani OM., Ruelas H. A Practical Approach to the Diagnosis and Treatment of Adult Erythroderma. Actas Dermosifiliogr. 2018;109(9):777-90.
Li J, Zheng HY. Erythroderma: a clinical and prognostic study. Dermatology. 2012;225(2):154-62.
Siripassorna K, Ruxrungthamb K, Manosuthia W. Successful drug desensitization in patients with delayed-type allergic reactions to anti-tuberculosis drugs. Int J Infect Dis. 2018;68(1):61-8.
Kels JM, Fadeles F, Rothe MJ. Exfoliative dermatitis. In: Goldsmith LA, Katz SI, Gilchrest BA, Paller AS, Leffell DJ, Wolf K, editor. Fitz Patrick’s dermatology in general medicine. 8 ed. New York: Mac Graw Hill; 2012. hal. 266-78.
Jage M, Mahajan S. Erythroderma : Study of Clinico-etiology and complications from western india. Int J Curr Res. 2017;9(7):54-79.
Mistry N, Gupta A, Alavi A, Sibbald RG. A Review of the Diagnosis and Management of Erythroderma (Generalized Red Skin). Adv Ski Wound Care. 2015;28(5):228-36.